Heavy Snow, North Oregon Cascades Foothills
- When
- November 23, 3:00 PM PST to November 24, 6:00 PM PST
- Where
- North Oregon Cascades Foothills forecast zone
- Reported by
- DEPT OF HIGHWAYS
A pacific weather system lowered snow levels to 1500 to 2000 feet. In the foothills, McKenzie Bridge recorded 4 inches of snow.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A pacific weather system lowered snow levels to 1500 to 2000 feet. In the foothills, McKenzie Bridge recorded 4 inches of snow. In the Cascades 27 inches fell at Santiam Pass, 23 inches fell at Timberline, 22 inches at Santiam Pass Junction, 19 inches at Blue Box Pass, 17 inches at Tombstone, 16 inches at Mt Hood Meadows and Government Camp, and 15 inches at Willamette Pass and White River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 23, 2:30 PM PST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 PM PST SUN NOV 23 2003
.SYNOPSIS...A SERIES OF STORMS WILL MOVE THROUGH THE FORECAST AREA
THIS HOLIDAY WEEK. A COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE
REGION TONIGHT WITH SNOW IN THE MOUNTAINS. ANOTHER STRONGER FRONTAL
SYSTEM WILL MOVE ACROSS THE FORECAST AREA MONDAY NIGHT AND TUESDAY
FOR MORE RAIN AND WIND AND INCREASED MOUNTAIN SNOW. THIS WILL BE
FOLLOWED BY A WARM FRONT WEDNESDAY AND A COLD FRONT ON THANKSGIVING.
CONTINUED UNSETTLED NEXT WEEKEND.
&&
.DISCUSSION...
.SHORT TERM...THE NEXT STRONGER COLD FRONT WAS APPROACHING THE COAST
THIS AFTERNOON. MODELS TO CONTINUE TO SHOW IT SWEEPING THROUGH THE
FORECAST AREA TONIGHT...AND BEING EAST OF THE CASCADES LATE TONIGHT.
JET DYNAMICS AND ONSHORE FLOW SUPPORT SNOW ADVISORY AMOUNTS IN THE
CASCADES TONIGHT. THE BACK EDGE OF THE FRONT MOVES THROUGH OVERNIGHT
WITH A TRANSITION TO SHOWERS IN THE COLD AIR. MODELS ESPECIALLY ETA
ARE SHOWING 500 CAPE AND NEAR ZERO LIFTED INDEX AIR MOVING INTO THE
COAST LATE TONIGHT AND EARLY MONDAY MORNING FOR A CHANCE OF
THUNDERSTORMS THERE. SNOW LEVELS WILL ALSO BE QUITE LOW EARLY MONDAY
BUT LIKELY NOT TO VALLEY FLOORS. ENOUGH SHOWERS MAY GIVE SNOW
ADVISORY AMOUNTS TO THE HIGHER CASCADE FOOTHILLS AND COAST RANGE AND
WILL ISSUE WITH THIS PACKAGE. WILL ALSO HAVE SOME BREEZY CONDITIONS
AS WELL. SHOWERS THEN DECREASE DURING THE DAY MONDAY.
NEXT EVEN STRONGER OVERRUNNING SYSTEM AND WARM FRONT SPREADS OVER THE
AREA MONDAY NIGHT...WITH THE COLD FRONT SAGGING OVER THE AREA
TUESDAY. THIS SYSTEM COULD SUPPORT WINTER STORM WATCH AMOUNTS IN THE
CASCADES AND WILL CONTINUE THE WATCH. WINDS WILL ALSO BE STRONGER
WITH THIS SYSTEM...BUT 850 MB WINDS DO NOT SUPPORT HIGH WIND YET.
PRECIPITATION CONTINUES TUESDAY NIGHT AND WEDNESDAY UNDER ZONAL FLOW.
&&
.LONG TERM...A TROUGH DIGS OFFSHORE SOUTH OUT OF THE GULF OF ALASKA
WEDNESDAY NIGHT WHICH MAY TRY TO LIFT THE BAROCLINIC BAND A LITTLE
NORTH. THEN THE COLD FRONT SAGS SOUTH ON THANKSGIVING...FINALLY
MOVING THROUGH THURSDAY NIGHT. THIS ALL ADDS UP TO MORE MOUNTAIN SNOW
AND VALLEY RAIN AND LOCALLY WINDY CONDITIONS. SNOW LEVELS GET VERY
LOW BY FRIDAY IN THE POST FRONTAL AIR MASS. GFS SHOWS ANOTHER SYSTEM
FOR THE WEEKEND. EXTENDED MODELS PARTICULARLY GFS AND ECMWF IN GOOD
AGREEMENT. CANADIAN STARTS TO DRIFT LATE IN THE WEEK.
&&
.MARINE...WILL HAVE SMALL CRAFT ADVISORY WINDS TONIGHT WITH THE FIRST
SYSTEM. COULD GET NEAR GALE FORCE WINDS MONDAY NIGHT AND TUESDAY WITH
THE NEXT STRONGER SYSTEM. WAVE WATCH III MODEL SHOWS SEAS RISING
ABOVE 20 FT MID WEEK. WILL NEED TO WATCH FOR POSSIBLE HIGH SURF OR
TIDAL OVERFLOW AS TIDES ARE QUITE HIGH THIS WEEK. TOLLESON
&&
PRELIMINARY POINT POPS...
AST +7+998 PDX +79+98 SLE 979+98 EUG +79+97
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
.OR/WA...SMALL CRAFT ADVISORY CAPE SHOALWATER TO FLORENCE.
SNOW ADVISORY SOUTH WASHINGTON CASCADES...NORTH OREGON
CASCADES...AND LANE COUNTY CASCADES TONIGHT AND EARLY
MONDAY MORNING.
SNOW ADVISORY COAST RANGE...CASCADE FOOTHILLS AND WILLAPA
HILLS LATE TONIGHT AND MONDAY MORNING.
WINTER STORM WATCH SOUTH WASHINGTON CASCADES...NORTH OREGON
CASCADES AND LANE COUNTY CASCADES MONDAY NIGHT AND
TUESDAY.
&&ORZ001>013-WAZ019>023-039-040-241430- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OREGON 630 AM PST SUN NOV 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY SNOWFALL IS EXPECTED TONIGHT IN THE NORTH AND CENTRAL COAST RANGE ABOVE 2000 FEET AND IN THE WILLAPA HILLS ABOVE 1500 FEET...WITH ACCUMULATIONS OF UP TO 3 INCHES. IN THE NORTH AND CENTRAL OREGON AND SOUTH WASHINGTON CASCADES AND CASCADE FOOTHILLS TONIGHT SNOW LEVELS ARE EXPECT TO DROP TO 1500 TO 2500 FEET...WITH ACCUMULATIONS OF 5 TO 7 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY THROUGH SATURDAY A SERIES OF STORM SYSTEMS ARE EXPECTED TO MOVE THROUGH...POTENTIALLY BRINGING STRONG WINDS AND HEAVY MOUNTAIN SNOWS. REFER TO THE LATEST ZONE FORECASTS (PDXZFPPQR) AND WINTER STORM WATCHES (PDXWSWPQR) FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOWFALL ACCUMULATIONS ARE ENCOURAGED TONIGHT.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335478, 5335479.